Utah, 2014

Winter Weather in Utah, November 22 to 23, 2014

November 22 to 23, 2014 · NWS GJT · 2 events in 2 counties and zones

A Pacific trough and associated cold front brushed northeast Utah and produced significant snowfall.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific trough and associated cold front brushed northeast Utah and produced significant snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 22, 3:55 PM MST, 5 minutes earlier.

Area forecast discussion, Nov 22, 3:55 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
355 PM MST SAT NOV 22 2014

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 318 PM MST SAT NOV 22 2014

SATELLITE AND ANALYSIS SHOWS THE COLD FRONT OVER NW UT AND
NORTHERN NV ASSOCIATED WITH THE STORM SYSTEM TO MOVE THROUGH THE
AREA TONIGHT. RADAR SHOWS AN AREA OF LOWER CLOUDS AND SCATTERED
SHOWERS MOVING THROUGH CENTRAL CO WITH SOME SHOWERS REPORTED ALONG
INTERSTATE 70 EAST OF GRAND JUNCTION. THE FRONT SHOULD MOVE
THROUGH NORTHWEST CO BY ABOUT MIDNIGHT AND THEN DRAG THROUGH THE
REST OF THE AREA OVERNIGHT. THE BEST COLD ADVECTION AND DYNAMIC
SUPPORT SHOULD MOVE THROUGH BETWEEN ABOUT 04Z AND 12Z. FOLLOWING
FRONTAL PASSAGE...FROM NW TO SE ACROSS THE AREA TONIGHT...WINDS AT
MTN TOP LEVEL WILL SHIFT TO THE NW AND BECOME MORE NORTHERLY WITH
TIME SUNDAY. THIS WILL SHIFT THE FOCUS OF BEST SNOWFALL FROM WEST
TO NNW FACING SLOPES.

MOISTURE STEADILY ERODES SUNDAY...AS FORECAST SOUNDINGS SHOW ONLY
A SHALLOW SURFACE-BASED SATURATED LAYER REMAINING OVER THE
NORTHERN HALF OF THE AREA. TEMPERATURES IN THIS LAYER ARE IN THE
FAVORABLE RANGE FOR DENDRITIC GROWTH WITH A STRONG LAPSE RATE. IN
THESE CONDITIONS OROGRAPHIC SNOWFALL SHOULD CONTINUE IN THE
NORTHERN AND CENTRAL MOUNTAINS...BUT DIMINISH OVER THE VALLEYS AND
PLATEAUS. THE SOUNDING OVER THE SOUTHERN HALF OF THE AREA BECOMES
EVEN DRIER SO THERE A PAUSE IN SNOWFALL SHOULD OCCUR OVER MUCH OF
THE SOUTHERN MOUNTAINS SUNDAY NIGHT.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 318 PM MST SAT NOV 22 2014

MONDAY IN NW FLOW A STRONG COLD DISTURBANCE DROPS THROUGH THE
REGION. AN ASSOCIATED -33C COLD CORE STEEPENS LAPSE RATES.
MOISTURE IS LIMITED AND WITH THE JET DIGGING THROUGH UTAH
DYNAMICS ARE NOT OVERLY IMPRESSIVE. BUT COLD ADVECTION...NW
OROGRAPHICS...AND THE SNOW PRODUCTION LAYER AT MTN TOP LEVEL
(-12C AT 700MB) WILL COMBINE TO PRODUCE ANOTHER ROUND OF
SIGNIFICANT SNOWFALL OVER THE NORTHERN AND CENTRAL MTNS. THE
CURRENT HIGHLIGHTS FOR MONDAY LOOK ON TRACK...THOUGH THE NW SAN
JUAN MTNS MAY NEED AN ADVISORY. HAVE RAISED POPS THERE. THE SNOW
SHOULD BE QUITE DRY FOR NOVEMBER...IN THE 20:1 RANGE.

SNOWFALL FINALLY DIMINISHES THROUGH MONDAY NIGHT AS THE TROUGH AND
ASSOCIATED JET SLIDES SE. THE MOIST MARGINALLY UNSTABLE LAYER
SHRINKS TOP DOWN INTO TUESDAY SO SOME SCATTERED SNOW SHOWERS ARE
EXPECTED IN THE EASTERN MTNS THROUGH TUESDAY AFTERNOON WITH LITTLE
ACCUMULATION EXPECTED.

TUESDAY NIGHT THROUGH SATURDAY...THE WEST COAST RIDGE SLOWLY
PROGRESSES INLAND BRINGING DRY CONDITIONS AND PERSISTENT VALLEY
INVERSIONS. UNDERCUT GUIDANCE TEMPERATURES INTO FRIDAY AS THE
RIDGE BUILDS OVER THE FORECAST AREA AND DEAMPLIFIES. THIS PROMISES
DRY CONDITIONS FOR THANKSGIVING. SATURDAY MODEL TIMING BREAKS
SOMEWHAT WITH THE GFS DIGGING THE NEXT TROUGH INTO WA-OR WHILE THE
EC HOLDS IT OFFSHORE. IF THE GFS VERIFIES WE MAY HAVE SHOWERS OVER
THE NORTH BY SUNDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY AFTERNOON)
ISSUED AT 355 PM MST SAT NOV 22 2014

A COLD FRONT WILL CONTINUE MOVING THROUGH THE AREA TONIGHT...
FOLLOWED BY A MOIST NORTHWEST FLOW THROUGH SUNDAY. SNOW IN THE
MOUNTAINS AND A MIX OF RAIN AND SNOW AT LOWER ELEVATIONS WILL
SPREAD FROM NORTHWEST TO SOUTHEAST TONIGHT...CHANGING TO SNOW AT
ALL ELEVATIONS BY ABOUT MIDNIGHT. SNOWFALL IN THE MOUNTAINS WILL
BE HEAVY AT TIMES...AND MOST MOUNTAINS WILL BECOME OBSCURED BY
MIDNIGHT. SNOW LEVELS WILL START AT ABOUT 6500 FEET THIS EVENING
THEN STEADILY DECREASE TO VALLEY BOTTOMS OVERNIGHT AND SUNDAY.

TAF SITES NORTH OF THE SAN JUAN MOUNTAINS WILL EXPERIENCE SHOWERS
THIS EVENING WITH OCCASIONAL IFR CIGS AND VSBYS AFFECTING
KASE...KEGE...KRIL AFTER 03Z AND CONTINUING OVERNIGHT AND SUNDAY.
MVFR CIGS AND VSBYS ARE EXPECTED AT ALL THE OTHER TAF SITES FROM
ABOUT 06Z THROUGH ABOUT 18Z SUNDAY...THEN GRADUALLY DECREASING.
ALSO...STRONG WEST TO NORTHWEST WINDS WILL CAUSE AREAS OF BLOWING
SNOW IN THE MOUNTAINS AND EXPOSED AREAS.

IN ADDITION...STRONG WINDS AT MOUNTAINTOP LEVEL WILL RESULT IN
MODERATE TO STRONG TURBULENCE...ESPECIALLY IN THE LEE OF HIGHER
TERRAIN.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 6 AM MST SUNDAY FOR COZ002-003.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 3 PM MST
     SUNDAY FOR COZ011-014-018-019.

     WINTER STORM WARNING UNTIL 6 PM MST MONDAY FOR COZ004-005-009-
     010-012-013.

     WINTER WEATHER ADVISORY UNTIL 3 PM MST SUNDAY FOR COZ007-008.

UT...WINTER WEATHER ADVISORY UNTIL 6 AM MST SUNDAY FOR UTZ023.

&&

SHORT TERM...CC
LONG TERM...JOE
AVIATION...CC
Hazardous weather outlook, Nov 22, 4:31 AM MST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
431 AM MST SAT NOV 22 2014

COZ001>014-017>023-UTZ022>025-027>029-231145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
431 AM MST SAT NOV 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MOUNTAIN SNOW AND VALLEY RAIN WILL SPREAD IN FROM THE NORTHWEST
LATE TODAY AND THIS EVENING. SNOW LEVELS WILL DROP INTO THE
VALLEY BOTTOMS BEHIND A COLD FRONT THAT WILL MOVE FROM NORTH TO
SOUTH ACROSS THE AREA THIS EVENING AND OVERNIGHT. SIGNIFICANT
SNOW ACCUMULATIONS ARE EXPECTED OVER THE CENTRAL AND NORTHERN
MOUNTAINS...AND TRAVEL OVER MOUNTAIN PASSES WILL BE AFFECTED.
HIGHER AND NORTHERN VALLEYS WILL ALSO RECEIVE ACCUMULATING SNOW.
IN ADDITION TO THE SNOW...STRONG WEST TO NORTHWEST WINDS WILL
PRODUCE BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW AND BLOWING SNOW WILL CONTINUE ACROSS THE MOUNTAINS AND
HIGHER VALLEYS ON SUNDAY...AND WILL LAST THROUGH MONDAY AS A
SERIES OF DISTURBANCES PASS OVER THE REGION. THE CHANCE FOR SNOW
WILL CONTINUE OVER THE NORTHERN DIVIDE MOUNTAINS ON TUESDAY AND
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

In the hours before

Local storm report, Nov 22, 12:12 PM MST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1212 PM MST SAT NOV 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     NON-TSTM WND GST MONARCH PASS            38.50N 106.33W
11/22/2014  M63 MPH          GUNNISON           CO   AWOS

&&

EVENT NUMBER GJT1401671

DC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
November 22, 4:00 PM MST to November 23, 8:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 8 inches were measured across the area, mainly above the 8000 foot level. Wind gusts of 25 to 50 mph produced widespread blowing and drifting snow.

Winter Weather, Eastern Uinta Basin

When
November 22, 7:00 PM MST to 10:00 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Law Enforcement
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

A relatively quick burst of snowfall resulted in accumulations of 1 to 2 inches which made roadways slick and caused numerous vehicle accidents.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546043, 546044.